Ohio, 2004

Flooding and Hail in Ohio, May 26 to 27, 2004

May 26 to 27, 2004 · NWS ILN · 6 events in 3 counties and zones

4 hail, 2 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 26, 11:01 AM EST, 6 minutes earlier.

Area forecast discussion, May 26, 11:01 AM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1201 PM EDT WED MAY 26 2004

.DISCUSSION...
FRNTL BNDRY GENERALLY RUNNING PARALLEL TO I-71...FROM CMH SW TO
NORTH OF CINCY AND INTO SOUTHERN INDIANA.  STRONG TSTM HAS FIRED
ALONG OLD CONV BNDRY ACRS SOUTH CNTRL OH AND IS TRACKING THRU SCIOTO
AND PIKE COS ATTM.  LARGER COMPLEX OF TSTMS EXTENDING FROM SW OF IND
INTO SOUTHERN ILLINOIS.  SVR TSTM WATCH UP JUST TO WEST OF FCST AREA.

TOUGH FCST FOR THIS AFTN AS PERSISTENT SC HANGING TOUGH ACRS SRN 1/2
FCST AREA.  A FEW BREAKS HAVE MADE IT INTO WEST CNTRL OH AND NRN
WHITEWATER VLY WITH MORE STABLE ATMOSPHERE.  FOCUSING ON MCS ACRS
WESTERN IND/KY FOR AFTN...AHEAD OF S/WV TRACKING THRU EASTERN
MISSOURI ATTM.  CURRENT RUC/12Z META INDCG S/WV WILL TRACK INTO FCST
AREA THIS AFTN.  GREATEST THREAT FOR TSTMS WILL BE ACRS SRN 1/2 FCST
AREA...WITH TSTM COMPLEX SLATED TO MOVE INTO SE INDIANA AROUND 18Z.
850-300 MB MEAN WIND FLO INDCG E-NE MOVEMENT TO TSTMS.  WITH THIS IN
MIND...AM A LITTLE CONCERNED THAT A FEW SHRA/TSTMS MAY DVLP FARTHER
NORTH ACRS FCST AREA THIS AFTN (INTO I-70 CORRIDOR).  WILL KEEP
HIGHEST POPS ACRS SRN FCST AREA (50 POPS) AND TAILOR BACK TO LO
CHANCE FURTHER NORTH. SC DECK INHIBITING SFC HEATING AND
INSTABILITY...BUT STILL PROGGED TO 1000-1500 J/KG ALONG AND SOUTH OF
OHIO RIVER BY MID AFTN.  850 LLJ INCREASING TO 30-35 KTS WHICH
SHOULD AID IN TSTM DVLPMNT AS WELL.  THREAT FOR SVR DOES EXIST...BUT
THINK SVR STORMS WILL REMAIN ISOLD.  GREATER CONCERN LIES WITH
POTENTIAL FOR HVY RAINS AS PORTIONS OF NRN KY THAT HAVE SEEN 3-5
INCHES OF RAIN THE LAST TWO EVENINGS LOOK TO GET HIT AGAIN.  PWATS
AROUND 1.5 INCHES AND DEWPTS IN U60S SUPPORT THESE THOUGHTS.

KEEPING MSTLY CLDY SKIES ACRS ALL BUT NRN 1/3 FCST AREA THIS AFTN.
TWEAKED AFTN TEMPS A BIT AND ADJUSTED WORDING FOR TABULAR FCST.
WILL KEEP EYE ON SVR POTENTIAL AND HVY RAIN THREAT...WITH 18-23Z THE
MAIN TIMEFRAME FOR CONVECTION ACRS FCST AREA.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
OH...NONE.

&&

RYAN
Hazardous weather outlook, May 26, 3:59 AM EST, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
459 AM EDT WED MAY 26 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-261058-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
459 AM EDT WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
A WEAK COLD FRONT WITH AMPLE MOISTURE WILL DROP SOUTH INTO KENTUCKY
TODAY...RESULTING IN SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY
AROUND THE OHIO RIVER. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED
TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE POSSIBLE THROUGH MUCH OF THE PERIOD. A
FEW STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

In the hours before

Local storm report, May 26, 8:20 AM EST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
920 AM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1045 PM     FLOOD            2 N MONTEREY            38.45N 84.87W
05/02/2004                   OWEN               KY   EMERGENCY MNGR

            HIGH WATER ON A FEW ROADS

&&

RLG

The radar

The Cincinnati radar (KILN), 100 km away, was scanning. The volume nearest the first event began at 16:08 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 flood. Local standard time, as filed.

Hail, Scioto

When
May 26, 11:07 AM EST to 11:09 AM EST
Where
Scioto County, 5 mi N of Portsmouth
Measured
1.75 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
38.800, -82.983

Hail, Scioto

When
May 26, 11:10 AM EST to 11:14 AM EST
Where
Scioto County, 4 mi N of Portsmouth
Measured
1.75 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
38.783, -82.983

Hail, Brown

When
May 26, 1:15 PM EST to 1:18 PM EST
Where
Brown County, Mt Orab
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.050, -83.917

Hail, Adams

When
May 26, 1:45 PM EST to 1:48 PM EST
Where
Adams County, 1 mi N of Seaman
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.950, -83.567

Flood, Scioto

When
May 26, 2:25 PM EST to 4:30 PM EST
Where
Scioto forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.804, -82.993 (the zone’s center; the record gives no point)

A thunderstorm producing up to two inches of rain moved across the northern part of Scioto County during the mid afternoon, flooding numerous roads. More thunderstorms developed and moved across the county during the evening. The heavy rain caused additional flooding of ten to twelve roads in the Minford area.

Flood, Scioto

When
May 26, 11:30 PM EST to May 27, 12:30 AM EST
Where
Scioto forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.804, -82.993 (the zone’s center; the record gives no point)

A thunderstorm producing up to two inches of rain moved across the northern part of Scioto County during the mid afternoon, flooding numerous roads. More thunderstorms developed and moved across the county during the evening. The heavy rain caused additional flooding of ten to twelve roads in the Minford area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400731, 5400728, 5400729, 5400730, 5400732, 5400733.